oral contraceptives

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Mom3
New Member


Date Joined Jul 2009
Total Posts : 12
   Posted 7/5/2009 3:05 PM (GMT -7)   
I recently heard the birth control pill isn't good for Crohn's patients because it goes through the digestive tract. Anyone else heard this info.? I have been on and off the pill for 15 years, thinking maybe I should stop and try something else. Any suggestions? I already have 3 little ones and dont need another anytime soon.
Diagnosed with Crohn's in the ileum, 2005. Treated with Pentasa and Prednisone. Had surgery June, 2009 to remove intestine and fistula. Will be starting 6MP.


Sarah_B
Regular Member


Date Joined Feb 2009
Total Posts : 82
   Posted 7/5/2009 7:09 PM (GMT -7)   
I don't know about whether or not the pill can affect Crohn's, but I do know that you can insert your regular birth control pill vaginally for the same effect. It supposedly helps with nausea, headaches and weight gain associated with the pill also.
22 years old, Female.
Diagnosed with Crohn's Ileocolitis November 2008.
Currently taking Humira.


britt1449
Regular Member


Date Joined Apr 2009
Total Posts : 85
   Posted 7/5/2009 7:21 PM (GMT -7)   
I have heard the same thing, but I'm not sure about the validity. You should probably consult with your GI and gyno in order to sort out the details.
Brittany
 
Currently taking: Humira 40mg/every other week, Zoloft 50 mg/day, vitamins and supplements
Have taken: Cyclosporine, Pentasa/Asacol, Aciphex, Imuran, Sulfasalizine, Cipro & Flagyl, Prednisone, various pain med's, Xanax
 
Surgeries: Appendectomy 2001, Ileocecotomy 2007


Keeper
Veteran Member


Date Joined Jun 2008
Total Posts : 1058
   Posted 7/5/2009 10:29 PM (GMT -7)   
There is a statistical correlation between taking BC pills and risk of getting Crohn's. This does not mean that the pill makes it worse. My pet theory on this relationship is that the pill is a photosensitizer and causes women taking it to avoid the sun. This results in a vitamin D deficiency with a corresponding reduction of the strength of the immune response. The immune insufficiency is the cause of Crohn's.

One other problem - if you have diarrhea or loose bowels, the transit time of the BC pill is short and you may not get the dose expected when taken orally. The idea of vaginal absorption avoids the dose problem, but if that is not on, you should consult your doctors about the possibility of revising your contraception plans to avoid an unplanned pregnancy.

One final note - if the pill was a problem, then men would not have as much trouble as women with Crohn's.

spookyh
Veteran Member


Date Joined Oct 2008
Total Posts : 1342
   Posted 7/5/2009 11:58 PM (GMT -7)   
I've been taking the pill for 7 or so years with no obvious problems.

But, you could always get the patch or some other form if you're worried.
34 years old, Crohn's disease for 15 of them
Current Meds: Humira since 7/08, Pentasa, Effexor XR
Supplements: 3 kinds of Fish Oil, Multi-Vitamin, B-Complex, Vitamins D, E, & K, Calcium, Magnesium, Enzymes
SCD since 12/01/08 - eating Stage 3 foods


Nanners
Elite Member


Date Joined Apr 2005
Total Posts : 14995
   Posted 7/6/2009 7:32 AM (GMT -7)   
I took the birth control pill for over 20 years and never had a problem with it. It actually helped to keep my menstrual times regular and less painful etc. Once I quit taking them, all heck broke loose. JMHO
Gail*Nanners* Co-Moderator for Crohns Disease and Anxiety/Panic Forum
Been living with Crohn's Disease for 33 years. Currently on Asacol, Prilosec, Estrace, Prinivil, Diltiazem, Percoset prn for pain, Zofran, Phenergan, Probiotics, Calcium  w/Vit D, and Xanax as needed for my anxiety.  Resections in 2002 and 2005. Also diagnosed with Fibromyalgia, Osteoarthritis, and Anxiety. Currently my Crohns is in remission, but my joints are going crazy!
*Every tomorrow has two handles.  We can take hold of it by the handle of anxiety, or by the handle of faith"*

ZenaWP
Veteran Member


Date Joined Aug 2007
Total Posts : 884
   Posted 7/6/2009 9:35 AM (GMT -7)   
You could also try DepoProvera.  I get one shot every 3 months and never have a period.  It's great!  The only thing is that it can decrease bone density, but I'm already on Vitamin D and Calcium and bone density scans have shown I'm great, even after being on it for about 4 years.  I hope I never have to go back to being a normal woman again.  =)

Crohn's Disease, Acid Reflux/Gastritis, Hashimoto's Thyroiditis, Endometriosis, Arthritis, Depression/Anxiety.  Too many meds to list them all.  =) 


spookyh
Veteran Member


Date Joined Oct 2008
Total Posts : 1342
   Posted 7/6/2009 9:50 AM (GMT -7)   
Can you believe that there are people who think it's wrong to suppress menstruation? Check out this crazy article: http://www.nytimes.com/2007/04/20/health/20period.html?_r=1&ex=1177732800&en=bb3ac02e360e6546&ei=5070&emc=eta1

I, for one, do not find menstruation to be a beautiful thing and am glad that I can banish it.
34 years old, Crohn's disease for 15 of them
Current Meds: Humira since 7/08, Pentasa, Effexor XR
Supplements: 3 kinds of Fish Oil, Multi-Vitamin, B-Complex, Vitamins D, E, & K, Calcium, Magnesium, Enzymes
SCD since 12/01/08 - eating Stage 3 foods


HabsHockeyFan
Veteran Member


Date Joined Jan 2006
Total Posts : 3130
   Posted 7/6/2009 1:45 PM (GMT -7)   
I have been on the pill for the last 6 years and for many long periods of time off and on for many years (wow I was 17 how long ago!) before that. I have not found a correlation with any flares or problems. The only correlation I saw was if I had a heavier cycle when i was off the pill, I had more CD issues. I have no kids, so I am assuming the pill is working depsite my constant D????

I did try the depo shots. The problem I had with that was a HUGE weight gain. In the year I took it, I gained over 35 pounds. My gyn at the time blamed it on my back issues...but I was no less physically active or ate differently after I started the shot than before.
Dx'd '90 (emergency rupture), symptoms ignored long before that, '03 fistulas and bad flagyl reactions, B12 weekly, Pentasa [until I surrender to the bigger meds]
I'm riding on the escalator of life....


pb4
Elite Member


Date Joined Feb 2004
Total Posts : 20576
   Posted 7/6/2009 8:47 PM (GMT -7)   
For some women with CD the pill may not absorb well enough to prevent pregnancy so there is that risk for female CDers...the pill can also exacerbate crohn's symptoms, since hormones are also related to worsening of symptoms (and men have hormones too) which is why many women have such issues with their disease around their period time of the month and I too have often read that the pill can actually trigger CD as well. Just remember, it's likely that everyones trigger(s) likely vary as well so that doesn't mean every womans trigger will be the birth control pill.

:)
My bum is broken....there's a big crack down the middle of it! LOL :)

New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, December 05, 2016 5:47 AM (GMT -7)
There are a total of 2,732,901 posts in 301,070 threads.
View Active Threads


Who's Online
This forum has 151224 registered members. Please welcome our newest member, teacher2many.
214 Guest(s), 8 Registered Member(s) are currently online.  Details
PeterK, dacarte3, Susannah R., mtm3461, Redwing57, Sherrine, JaxCalvin, iPoop


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer